Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Sioux Falls, SD

February 29, 20248 counties in Iowa; Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this red flag warning at Feb 29, 2024, 1:46 AM CST for 8 counties in Iowa; Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Feb 29, 2024, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 1:46 AM CST (07:46 UTC)
In effect from
Feb 29, 2024, 12:00 PM CST
Expired
Feb 29, 2024, 7:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS83 KFSD 290746
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
146 AM CST Thu Feb 29 2024

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-292145-
/O.UPG.KFSD.FW.A.0001.240229T1800Z-240301T0100Z/
/O.NEW.KFSD.FW.W.0002.240229T1800Z-240301T0100Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
146 AM CST Thu Feb 29 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE
MISSOURI RIVER VALLEY INTO NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from noon today to 7 PM CST this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Clay and Union.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ069-292145-
/O.NEW.KFSD.FW.W.0002.240229T1800Z-240301T0100Z/
Yankton-
146 AM CST Thu Feb 29 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE
MISSOURI RIVER VALLEY INTO NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CST this evening.

* AFFECTED AREA...In South Dakota, Yankton.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
659 
WWUS83 KFSD 291643
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1043 AM CST Thu Feb 29 2024

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-010100-
/O.CON.KFSD.FW.W.0002.240229T1800Z-240301T0100Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Union-
1043 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE
MISSOURI RIVER VALLEY INTO NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Clay, Plymouth, 
  Cherokee, Buena Vista, Woodbury and Ida. In Nebraska, Dixon 
  and Dakota. In South Dakota, Yankton, Clay and Union.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
197 
WWUS83 KFSD 010034
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
634 PM CST Thu Feb 29 2024

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-010145-
/O.EXP.KFSD.FW.W.0002.000000T0000Z-240301T0100Z/
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Union-
634 PM CST Thu Feb 29 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE MISSOURI RIVER 
VALLEY INTO NORTHWEST IOWA...

While relative humidity values remain near critical levels, winds
are beginning to wane, ending the critical fire danger risk. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:27 PM CST, 3 hours 19 minutes earlier. Its key messages:

  • Fire weather concerns move to the forefront for Thursday as very strong south winds develop coupled with dry air and dry fuels especially south of I-90 and near and east of I-29.
  • Temperatures warm Thursday, then warm even more Friday through Sunday. There will be a cold front just north of the area Friday night into Saturday and near and west on Sunday morning which will bring a bit of a decrease in confidence in these areas for very warm temperatures this weekend. Current projections bring the cold front through on Sunday mid day. Occasional fire weather concerns exist each day.
  • Another system will move through the Northern Plains on Monday with rain and snow possible. At this time only minor amounts of precipitation are expected. For now the cold air behind this system does not look as cold as the system today.&&
Area forecast discussion, Feb 28, 10:27 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1027 PM CST Wed Feb 28 2024

.KEY MESSAGES...

- Fire weather concerns move to the forefront for Thursday as
  very strong south winds develop coupled with dry air and dry
  fuels especially south of I-90 and near and east of I-29.

- Temperatures warm Thursday, then warm even more Friday through Sunday.
  There will be a cold front just north of the area Friday
  night into Saturday and near and west on Sunday morning which
  will bring a bit of a decrease in confidence in these areas
  for very warm temperatures this weekend. Current projections
  bring the cold front through on Sunday mid day. Occasional
  fire weather concerns exist each day.

- Another system will move through the Northern Plains on Monday
  with rain and snow possible. At this time only minor amounts
  of precipitation are expected. For now the cold air behind
  this system does not look as cold as the system today.&&

.DISCUSSION...
Issued at 218 PM CST Wed Feb 28 2024

A ridge of high pressure quickly moves east tonight as a trough of
low pressure develops across the Western High Plains. This will
allow for strong southerly gradient to develop through the night
which should allow for evening lows in most locations with rising
temperatures later tonight.

Thursday morning will start out seasonally mild and warm nicely
through the day. 0.5" to 1.5" of snow will need to melt which will
likely slow down the warming as well as a somewhat strong inversion
to start the morning. With this in mind, afternoon relative humidity
will likely fall to 20 to 30 percent most locations. Coupled with
wind gust of 30 to 40 mph this could create some fire weather
concerns. The strongest winds should be near and east of a Yankton
to Windom line. Will issue a fire weather watch for mainly northeast
NE and northwest IA where the best chance exists for wind gusts over
30 mph and relative humidity below 25 percent.

Strong southerly flow will continue Thursday night into Friday which
will bring some very mild lows from the mid 30s to lower 40s. With
the trough of low pressure settling into northern SD by late
afternoon surface winds will turn a bit westerly and should lead to
a very warm day. Expect highs into the 60s with a few 70s.

An upper level jet should still eject to the north of the are Friday
night which will allow a cool front to sag south towards I-90 and
possibly farther south. The models are not quite as boisterous with
the upper ridging behind this jet so some concerns that areas north
of I-90 may not warm as much. Will aim for mid 50s along highway 14
and near 70 along the Missouri River into northwest IA.

An upper level trough digs across the Western High Plains on
Saturday night and ejects on Sunday. Record warm lows will be
possible on Sunday morning but with the faster cold front may not
hold through midnight. The models are a touch quicker with the cold
front Sunday, bringing it east of I-29 by 18z now. This means areas
west of I-29 will likely see falling temperatures through the day
while areas east of I-29 will see an early afternoon high with
falling temperatures. Still a few days out so just some trends for
now.

For now the better chances for rain and snow are Sunday night into
Monday but the impacts still appear minor. With the wave still
expected to eject to the north and east of the area, the cold
advection on Monday slows significantly and only a moderate cool
down is anticipated. It's possible that temperatures will remain
above normal even after frontal passage Monday and Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1026 PM CST Wed Feb 28 2024

VFR conditions are expected for the TAF period. Southerly winds
remain elevated late this evening and through the overnight hours.
The low level jet (LLJ) is strengthening and is producing low level
wind shear (LLWS) along and south of I-90. As such, have included
LLWS in KFSD and KSUX's TAFs for the overnight hours. LLWS will
dissipate as mixing increases tomorrow morning. Southwesterly winds
prevail for the day tomorrow with gusts as high as 20-30 knots
expected. Gusts will remain elevated into tomorrow evening while the
LLJ restrengthens aloft. The LLJ will contribute to LLWS to finish
out the TAF period.

&&

.FIRE WEATHER...
Issued at 218 PM CST Wed Feb 28 2024

Mild and windy conditions will develop on Thursday with afternoon
relative humidity falling to 20 to 35 percent. Southerly winds
will also gust from 25 to 40 mph. The strongest winds and lowest
humidity are most likely over parts of northeast Nebraska and
northwest Iowa. Friday will see warmer temperatures but winds will
not be quite as strong, but may still gust to 20 to 30 mph.

Additional concerns for fire weather will continue into the
weekend before a cold front swings through on Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
     evening for SDZ070-071.
MN...None.
IA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for IAZ012>014-020>022-031-032.
NE...Fire Weather Watch from Thursday afternoon through Thursday
     evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...Meyers
FIRE WEATHER...08
Hazardous weather outlook, Feb 28, 5:30 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
530 PM CST Wed Feb 28 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-292330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
530 PM CST Wed Feb 28 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Fire danger increases for Thursday through the weekend. Warming
temperatures into the 60s and 70s, along with gusty winds and
decreasing humidity will result in near critical to critical fire
danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Iowa, 2024Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.